Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 139, NWS Aberdeen, SD

August 28, 20214 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2021, 1:44 AM CDT for 4 counties in South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2021, 1:44 AM CDT (06:44 UTC)
Expired
Aug 28, 2021, 2:30 AM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 1:56 AM CDTHAIL 13 Nne Selby, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS53 KABR 280644
SVRABR
SDC021-045-089-129-280730-
/O.NEW.KABR.SV.W.0139.210828T0644Z-210828T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
144 AM CDT Sat Aug 28 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Edmunds County in north central South Dakota...
  Southeastern Campbell County in north central South Dakota...
  Southwestern McPherson County in north central South Dakota...
  Northeastern Walworth County in north central South Dakota...

* Until 230 AM CDT.

* At 143 AM CDT, a severe thunderstorm was located near Selby, moving
  east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Lake Hiddenwood Rec Area around 155 AM CDT.
  Java around 200 AM CDT.

Other locations in the path of this severe thunderstorm include
Hillsview and Hosmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4546 10023 4559 10023 4573 9948 4548 9946
TIME...MOT...LOC 0643Z 256DEG 39KT 4553 10012 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lueck
3 follow-up statements
790 
WWUS53 KABR 280708
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
208 AM CDT Sat Aug 28 2021

SDC021-045-089-129-280730-
/O.CON.KABR.SV.W.0139.000000T0000Z-210828T0730Z/
Edmunds SD-Campbell SD-McPherson SD-Walworth SD-
208 AM CDT Sat Aug 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHWESTERN EDMUNDS...SOUTHEASTERN CAMPBELL...SOUTHWESTERN
MCPHERSON AND NORTHEASTERN WALWORTH COUNTIES...

At 208 AM CDT, a severe thunderstorm was located 9 miles northeast of
Java, or 13 miles southwest of Eureka, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Hillsview and Hosmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4547 9999 4559 9999 4570 9948 4548 9946
TIME...MOT...LOC 0708Z 256DEG 39KT 4560 9974 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lueck
306 
WWUS53 KABR 280718
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
218 AM CDT Sat Aug 28 2021

SDC021-045-089-129-280730-
/O.CON.KABR.SV.W.0139.000000T0000Z-210828T0730Z/
Edmunds SD-Campbell SD-McPherson SD-Walworth SD-
218 AM CDT Sat Aug 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHWESTERN EDMUNDS...SOUTHEASTERN CAMPBELL...SOUTHWESTERN
MCPHERSON AND NORTHEASTERN WALWORTH COUNTIES...

At 218 AM CDT, a severe thunderstorm was located over Hillsview, or
10 miles south of Eureka, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Hosmer and Hillsview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4552 9983 4562 9985 4570 9948 4555 9947
TIME...MOT...LOC 0718Z 256DEG 39KT 4563 9958 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lueck
988 
WWUS53 KABR 280729
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
229 AM CDT Sat Aug 28 2021

SDC021-045-089-129-280738-
/O.EXP.KABR.SV.W.0139.000000T0000Z-210828T0730Z/
Edmunds SD-Campbell SD-McPherson SD-Walworth SD-
229 AM CDT Sat Aug 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDMUNDS...
SOUTHEASTERN CAMPBELL...SOUTHWESTERN MCPHERSON AND NORTHEASTERN
WALWORTH COUNTIES WILL EXPIRE AT 230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Walworth County until 245 AM CDT. 

LAT...LON 4552 9983 4562 9985 4570 9948 4555 9947
TIME...MOT...LOC 0728Z 256DEG 39KT 4565 9944 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:24 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 28, 12:24 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1224 AM CDT Sat Aug 28 2021

.UPDATE...
Issued at 1223 AM CDT Sat Aug 28 2021

Updated for 06Z TAF discussion.

UPDATE Issued at 924 PM CDT Fri Aug 27 2021

No major changes made to the forecast this evening. Have seen an
area of light precipitation move over the northwestern CWA this
evening, and most of the CAMs continue to indicate the potential
for thunderstorm development in that same area during the
overnight hours, with the storms then spreading eastward.
Therefore, did make a few adjustments to POPs this evening, but
none after about 06Z. No changes made to winds or temperatures at
this time.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 252 PM CDT Fri Aug 27 2021

More showers and thunderstorms expected for the short range. S/W
trof evident in sat pix over MT will slide east into the western
Dakotas tonight. Increasing moisture and instability per
forecast HREF MUCAPES is expected ahead of this feature, transported
by light to moderate LLJ development across the High Plains this
evening. Meanwhile, mid-level winds will be increasing as H5 trof
approaches tonight. So, there will be fair amount of shear and
instability to work with in producing thunderstorms overnight, some
probably severe. However, curiously, latest CAMS have backed off on
coverage of storms overnight. Nonetheless will maintain overnight
POPs but limit to less than likely given latest hi-res model
output.

On Saturday a synoptic scale cold front will be pushing across the
CWA, and should be near the eastern border with MN by late
afternoon/early evening. This area is where we'll have the highest
chances for convection and even severe weather. Any storms that form
in eastern SD should move off into MN relatively quickly early in
the evening. Saturday night looks mild and relatively calm once
early storms push out of the forecast area. Overall, temperatures
should favor near to slightly below normal for the period.

.LONG TERM...(Sunday through Friday)
Issued at 252 PM CDT Fri Aug 27 2021

An upper trough axis will be pushing east and exiting our area by
the time this period gets underway Sunday morning. Sfc high pressure
will be overspreading the CWA which will give us dry conditions and
mild temps. This high will slip off to the east-southeast as the new
work begins on Monday and our area gets back into return flow and
richer low-level moisture. An upper ridge will build in across the
northern High Plains at the same time with perhaps some weaker s/w
energy sliding down the front-side into the Dakotas. This may
promote an uptick in pcpn chances Monday into Monday night. This
upper ridge is progged to amplify over our region going into the
middle of next week. Thereafter, models prog a southwesterly flow
pattern to resume across the region. This will be conducive to
seeing passing shortwave energy rotate through the area. Combined
with sfc disturbances and/or passing frontal boundaries, our
forecast area will continue to see additional pcpn chances through
the end of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1223 AM CDT Sat Aug 28 2021

Terminals KABR,KATY,KPIR,KMBG

For the most part, VFR conditions will prevail across the area
tonight and through the day Saturday, with the exception of the
potential for some IFR/MVFR cigs across the east during the day
Saturday, including at KATY and KABR. Scattered showers and
thunderstorms are possible late tonight and Saturday, with periods
of MVFR cigs and vsbys expected with the thunderstorms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...Vipond
AVIATION...Parkin
Hazardous weather outlook, Aug 27, 4:55 AM CDT, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
455 AM CDT Fri Aug 27 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
455 AM CDT Fri Aug 27 2021 /355 AM MDT Fri Aug 27 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region this morning.
There is still potential for a few strong to severe storms, with
strong winds around 60 mph and hail to quarter size. Later this
evening, the next disturbance will move in, with potential for strong
to severe storms over north central South Dakota. Large hail and
strong winds will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms are possible on Saturday over northeast South
Dakota and west central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:14 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth31 min
Aug 28, 2:05 AM CDTSevere Thunderstorm WarningABRDewey, Walworth40 min
Aug 28, 2:39 AM CDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, Walworth66 min
Aug 28, 2:49 AM CDTSpecial Weather StatementABRCorson26 min
Aug 28, 3:19 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson26 min
Aug 28, 3:36 AM CDTSpecial Weather StatementABRCampbell24 min
Aug 28, 3:42 AM CDTSevere Thunderstorm Warning Considerable damage threatABREdmunds47 min
Aug 28, 3:57 AM CDTSpecial Weather StatementABRCampbell33 min
Aug 28, 4:12 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Spink63 min
Aug 28, 4:15 AM CDTSpecial Weather StatementABRCampbell30 min
Aug 28, 4:24 AM CDTSpecial Weather StatementABRWalworth36 min
Aug 28, 4:51 AM CDTSevere Thunderstorm WarningABRDewey39 min
Aug 28, 5:10 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Clark, Codington, Day, Spink65 min
Aug 28, 5:29 AM CDTSpecial Weather StatementABRDewey16 min
Aug 28, 5:56 AM CDTSpecial Weather StatementABRWalworth34 min
Aug 28, 6:08 AM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth37 min
Aug 28, 6:15 AM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Day, Grant60 min
Aug 28, 6:40 AM CDTSpecial Weather StatementABRPotter35 min
Aug 28, 6:55 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk35 min
Aug 28, 6:57 AM CDTSpecial Weather StatementABRBrown33 min
Aug 28, 7:01 AM CDTSevere Thunderstorm Warning Considerable damage threatABRGrant44 min
Aug 28, 7:09 AM CDTSevere Thunderstorm WarningABRBrown16 min
Aug 28, 7:24 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds36 min
Aug 28, 7:43 AM CDTSevere Thunderstorm WarningABRGrant, Roberts30 min
Aug 28, 7:53 AM CDTSpecial Weather StatementABRBrown37 min
Aug 28, 8:24 AM CDTSpecial Weather StatementABRDay36 min
Aug 28, 8:26 AM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts30 min
Aug 28, 8:27 AM CDTSpecial Weather StatementABRRoberts48 min
Aug 28, 8:42 AM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts33 min
Aug 28, 8:50 AM CDTTornado WarningABRGrant, Roberts25 min
Aug 28, 9:14 AM CDTSevere Thunderstorm WarningABRGrant, Roberts31 min
Aug 28, 9:31 AM CDTSevere Thunderstorm Warning Considerable damage threatABRGrant, Roberts44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.